TSH "too low"...dose reduced

Hi, I saw my consultant recently and he was alarmed that my TSH had gone down to 0.013

I was taking 100mcg of levo daily and feeling great for the first time in over a decade. He insisted that I reduce my levo dose to 75mcg 3 days a week as he was concerned that I might become hyperthyroid.

It's now 7 weeks later and I feel awful. Severe aching so bad that I cant function. I felt so much better on the higher dose of levo which meant my TSH was near zero.

Any advice on the dangers of very low TSH/becoming hyperthyroid would be much appreciated.

I feel I need to argue my case for a return to a higher dose of levo at our forthcoming appointment, but I know that my consultant is concerned about heart problems and thinning bones when my TSH is close to zero.

Many thanks.

15 Replies

oldestnewest
  • Your consultant should be aware that it is only high levels of T3 that cause hyper, heart and bone issues. TSH is only a signalling hormone produced by the pituitary and not a good indicator of thyroid status. When my TSH went down to 0.05 I had my own T3 test done and used my only mid range T3 result to head off similar alarm and dose lowering (granted i also have a sensible GP who actually knows what T3 is and its importance)

    I would be inclined to tell him you felt better on the higher dose and will not drop unless he provides a T3 blood test showing it is actually too high.

    NHS labs often refuse to test T3 And sometimes also T4 even if the Dr requests them, but I believe that is only when TSH is 'in range' so they have no excuse as you are not.

  • Thank you for your help Phoenix 605.

    It is very difficult when a consultant is firmly saying that he can't allow me to stay on a certain dose of levo even though it made me feel so well! I can see that to move forward I will need to get T3 testing done.

  • I would add that it is only when the thyroid gland itself produces so much T3 that the FT3 goes over-range, that you have an increased risk of heart and bone problems - and it is still only a risk, not a certainty - not when the FT3 goes over-range due to taking thyroid hormone replacement.

    Please do tell your endo that you cannot 'go hyper', it is a physical impossibility if your thyroid is under-producing for whatever reason. Thyroids do not jump around like that - once hypo, forever hypo! Thyroid hormone replacement does not 'treat' the thyroid so that it starts working again. All you are doing is replacing the hormone that your thyroid can no longer make.

    TSH - Thyroid Stimulating Hormone - isn't even a thyroid hormone, it's a pituitary hormone. The thyroid hormones are FT4 and FT3 - did he test either of those to see if they are over-range? You are only over-medicated if your FT3 is over-range. And, I very much doubt yours is.

    T4 is a storage hormone that has to be converted to T3, the active hormone. Not everybody is very good at that. And, if you end up with a lot of unconverted T4 in your system, it can convert to rT3. rT3 is a rather complicated subject, so I won't go into it all. Let's just say that you don't want to much of it. But, on 100 mcg T4, it's very unlikely that you do have too much of it. So, I wouldn't worry about that. What you want tested are FT4 and FT3 - the F stands for Free, the hormone that is available for your body to use. :)

  • Thanks Greygoose...it is very kind of you to help.

    I am a little confused though as I read the following " in a thyroid that is failing due to autoimmune disease, the thyroid can periodically sputter into overdrive, then back into underactivity, eventually burning itself out and slowing down over time. You can, therefore, experience symptoms of overactivity—hyperthyroidism—even while your thyroid is on its way towards permanent hypothyroidism."

    I am just wondering if I am actually sometimes over medicated on my levo dose because I am might be experiencing such occasional "splutters"?

    I would be interested in your opinion on this. Many thanks.

  • Well, that's not 100% accurate, but it's complicated. The thyroid gland itself doesn't 'splutter' into overdrive, thyroid glands don't do that sort of thing. What happens is, after a Hashi's attack, the dying cells release all their hormone into the blood stream, so, temporarily, you have a high level of hormone in the blood.

    People call that a 'Hashi's hyper swing', or a 'Hashi's flare', but I've never heard it called a 'splutter' before. lol In any case, it is only temporary, but there's no knowing how long it's going to last. So, yes, for a while you could have over-active symptoms. But, it doesn't mean that your Hashi's is 'in remission', or anything like that, so, if you start to have hyper symptoms, it's best to adjust your own dose. If you go to the doctor and say 'I feel hyper', he will lower your dose, and then, when you feel hypo again, you will probably have problems getting the dose put back up again! Doctors just don't seem to understand this hypo/hyper cycle at all! :)

  • thanks for explaining that for me. Much appreciated.

  • You're welcome.

  • Thank you. Was it T3 or RT3 (or both blood tests) that you had done? Not quite clear on the difference.

  • Sorry for the delay Im on nights so had to grab a couple of hours 😴 I did the medichecks ultra vit as I also wanted to know what my essential vits were like (essential for proper T4 to T3 conversion that is - turns out they were bad) so it included FT3 but not RT3. I havent looked into RT3 much yet as I already know I am converting poorly due to deficient vits. I believe it Something to do with faulty conversion and too much if it blocks T3 receptors so stops us utilizing the normal T3 we have got. Grey goose may be a better info source on this one or pose a new question.

    If you decide to do the tests yourself there are links to labs on TUK site, medichecks offer discounted tests on thursdays - dont know if the others do as havent tried them. Do you know the testing mantra? Early morning, fasting, before meds -gives highests TSH and goes for NHS or private testing 😀 can definitely effect readings enough to promote or alay feelings of 'alarm' in the medical profession.

    More endos specialise in diabetes than thyroid so may be worth asking the question so you can adjust your education of him as necessary 😱

  • thanks phoenix605...thats a handy tip about the timing of blood tests!

  • Hi Jen15,

    I've had hypothyroidism for about 8 years now and only feel good when TSH is under 1. When it creeps up towards 2 I start to put on weight, feel sluggish and depressed. My GP insists that as long as it's within 0.4 and 4 that it's 'normal'. However I, like you, only feel good when it's nearer 0. It's a difficult one because obviously we need to be aware of possible heart/bone problems. I feel the medical profession should be more aware of bad we feel while still 'within normal limits'. If I was at TSH 3-4 I would be struggling.

  • Hi LD1O, thanks for replying.

    It is confusing because opinion on the damage that may be done by having a TSH of near zero appears to be divided.

    I am going to use T3 and T4 blood test results to convince my endo that despite a very low TSH I was not in fact over medicated.

    As pointed out by others on the forum,it cant be good for my heart or bones if I have an "in range TSH" but I am too exhausted to move around or exercise ?!

    I think that the severity of our symptoms and the impact that this has on our lives is largely very underestimated by health professionals.

  • Hi LD10,

    do you mind me asking if you became hyperthyroid at any point when your TSH was very close to zero? Many thanks

  • They, the medics need to be reminded that the healthy thyroid produces t3 and t4 and it is the pituitary that produces TSH, so why can,t they see that TSH is irrelevant once you are on medication. More to the point will they ever understand that t4 on its own is not much good otherwise why does the thyroid produce t3?!

  • Thanks Crimple,

    I think most GPs in the UK would benefit from more training to understand the complexities of the thyroid. It is after all a very common problem that they must come across regularly.

You may also like...